Jump to content

Photo

Hot Weather and insulin injections

- - - - -

  • Please log in to reply
9 replies to this topic

#1
Sparkle

Sparkle

    Member

  • 500 plus
  • 161 posts
I am on 4 injections a day - novarapid and lantus at night. Can anyone give me advice on whether I reduce my night time as well as my fast acting when in really hot weather?? Going away soon and a bit worried as had 1 bad hypo once after sitting in the sun and having lunch (along with insulin!). :confused:

:confused:

#2
Cinnabon

Cinnabon

    Senior Member

  • 500 plus
  • 3,291 posts
Never heard of the sun having to do anyhting different to your body w/ Insulin, but you never know. Did you have extra exercise that day? Beach/park?
T1- 27 yrs
MM-522

A1C steady @ 6.9 for 1.5 yrs. Endo decided to keep me there after a severe hypo causing car accident.
10-2010- 7.1:eek: Due to Ayestin, a medication for an Ovarian Cyst. Its gone but Very BAD side effects, such as constant HBS.

****
Posted Image
I see thru God's eyes!!!!

http://www.facebook....Leon/1068478571

#3
DeusXM

DeusXM

    DF member for 11 years

  • 500 plus
  • 6,148 posts
  • I am a:Type 1
If you sit in the sun, it'll raise your body temperature, causing your capillaries to move closer to the surface of your skin. This means that in hot weather your insulin will be absorbed much more quickly and can cause a hypo if you haven't had time to metabolise the food you've eaten.

Many people find their insulin requirements change seasonally so I'd keep testing for a bit just to see if you really do need to adjust your dose.
Want to know the symptoms of diabetes, or find out if you have diabetes? Click here
Don't understand a word or term used in a forum thread? Click here
Want to know if you can drink with diabetes? Click here and here

#4
LauRa Lu

LauRa Lu

    Senior Member

  • 500 plus
  • 1,217 posts
I've so far only been through one summer of being diabetic, and I was constantly low the whole time. I was a total diabetic newbie so it never crossed my mind to reduce my insulin. This year im going to reduce my levimr shot my 2 uniits and probably my novorapid by one or two shots each time. It was really hot the other day and I noticed my levels were alot lower. Tomorrows suposed to be pretty hot and next week we are suposed to be in for a heat wave :cool: I won't belive it til i see it :whistling but will probably adjust my insulin tomorow.

I dont know what I'd do in mega hot weather though... I have hardly any insulin as it is. Heat seems to really affect my bg more than i ever thought it would, perhaps i should move somewhere super hot.. i might not need any insulin at all then :P
.

:hahaha: :bebored::sheep:
----------------------------



The pages I've turned are the lessons I've learned - The rest is still unwritten..

#5
Sparkle

Sparkle

    Member

  • 500 plus
  • 161 posts
I have hardly any insulin either - 2 units at breakfast, maybe 3 or 4 lunch and 2 - 5 at dinner (yesterday did what you do and had none with breakfast or lunch as cut back on too many carbs). :thumbsup: Understand what you mean re: getting through the night carbwise too. Will test a few things out.

I'll reduce my nightime insulin when we go away by 2 units I think and see what happens. Always juggling fast acting so used to that..!!

If you exercise do you eat carbs though? Can't do it without can we? :(

#6
Sparkle

Sparkle

    Member

  • 500 plus
  • 161 posts
Getting confused now - just read another reply! Does the heat/sun affect the slow acting or just fast acting insulin?

#7
LauRa Lu

LauRa Lu

    Senior Member

  • 500 plus
  • 1,217 posts

Getting confused now - just read another reply! Does the heat/sun affect the slow acting or just fast acting insulin?


Well both really. but I find I mainly need to reduce my fast acting. But it's somthing you will just have to work out for yourself so that it suits you.

I tend to exercise just before my evening meal or just after which is a time that im very unlikely to go low anyway. If i exercise during the day I tend to eat some fruit or something similar... an apple or a small snack just to make sure I dont drop too low. Thats the only thing with a low carb diet, I do find that I need a little something to eat when I exercise alot, but as long as its a healthy snack I prefer that to shuving high carb foods down my throat every meal time!.
.

:hahaha: :bebored::sheep:
----------------------------



The pages I've turned are the lessons I've learned - The rest is still unwritten..

#8
LauRa Lu

LauRa Lu

    Senior Member

  • 500 plus
  • 1,217 posts

I'll reduce my nightime insulin when we go away by 2 units I think and see what happens. Always juggling fast acting so used to that..!!

Where are you going anyway? Sounds like your off somewhere very hot? :cool:
.

:hahaha: :bebored::sheep:
----------------------------



The pages I've turned are the lessons I've learned - The rest is still unwritten..

#9
TvBabe

TvBabe

    Senior Member

  • 500 plus
  • 535 posts
I'm glad this subject came up, I wasn't on insulin last summer. Now it's interesting to note that I just came in from my 3 mile hike, the temperature is 90F right now and I've had my first exercise hypo. Lucky for me I was a block from home so I just crawled up the stairs and grabbed some cheese and crackers and a baby can of Pepsi and now I'm feeling much better!

It never occuried to me that I might have to reduce my insulin intake!
TvBabe (AKA Michelle)
Mommy to Maxmillian,the "send me a Fax" Cat


Using an Pretty Silver Animas 1200 Pump with Novarapid! It arrived November 2, 2005.
Latest A1C 5.3 on May 14/06

#10
MarkMunday

MarkMunday

    Banned

  • Banned
  • 617 posts
I have been reducing my insulin in summer and increasing it again in winter for many years. It makes sense to me. In summer, our bodies don't need to generate as much heat to maintain body temperature. And the reduced energy requirement means that we don't eat as much. Which, in turn, means that the insulin requirement falls.

The opposite happens in winter. And the same effect could cause low blood sugar on a hot day.

Cheers,

Mark
Type 1 since 1977. Use Lantus/NPH/Novorapid/Actrapid. On reduced-carb diet. :sheep:




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users